Psychopharmacology

, Volume 64, Issue 1, pp 99–104 | Cite as

An assessment of tardive dyskinesia in schizophrenic outpatients

  • J. M. Smith
  • L. T. Kucharski
  • C. Eblen
  • E. Knutsen
  • C. Linn
Original Investigations

Abstract

An examination of tardive dyskinesia in 213 schizophrenic outpatients using the Abnormal Involuntary Movement Scale (AIMS) indicates that increasing age is significantly associated with the presence of this disorder while sex is not. Both sexes showed significant linear increases with increasing age. Although males did not evidence the statistically significant curvilinear trend previously reported in an inpatient study using the same methodology, they displayed an attenuated effect at the older age levels. A comparison of prevalence values between the out-patient sample and the inpatient sample previously studied indicated no greater prevalence in the out-patients. However, an examination of differences in AIMS total scores between these samples suggested the presence of many more marginal and mild movements in the outpatients. Reasons for the differences between the inpatient and outpatient studies are discussed.

Key words

Tardive dyskinesia Movement disorders Neuroleptics Extrapyramidal system Side effects 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Asnis, G. M., Leopold, M. A., Duvoisin, R. C., Schwartz, A. H.: A survey of tardive dyskinesia in psychiatric outpatients. Am. J. Psychiatry 134, 1367–1370 (1977)Google Scholar
  2. Brandon, S., McClelland, H. A., Protheroe, C.: A study of facial dyskinesia in a mental hospital population. Br. J. Psychiatry 118, 171–184 (1971)Google Scholar
  3. Chien, C.-P., Jung, K., Ross-Townsend, A., Stearns, B.: The measurement of persistent dyskinesia by piezoelectric recording and clinical rating scales. Psychopharmacol. Bull. 13, 34–36 (1977)Google Scholar
  4. Coopersmith, S.: The antecedents of self-esteem, pp. 265–266. San Francisco: Freeman 1967Google Scholar
  5. Crane, G. E.: Tardive dyskinesia in schizophrenic patients treated with psychotropic drugs. Agressologie 9, 209–216 (1968a)Google Scholar
  6. Crane, G. E.: Dyskinesia and neuroleiptics. Arch. Gen. Psychiatry 19, 700–703 (1968b)Google Scholar
  7. Crane, G. E., Paulson, G.: Involuntary movements in a sample of chronic mental patients and their relation to the treatment with neuroleptics. Int. J. Neuropsychiatry 3, 286–291 (1967)Google Scholar
  8. Demars, J.-P.: Neuromuscular effects of long-term phenothiazine medication, electroconvulsive therapy and leucotomy. J. Nerv. Ment. Dis. 143, 73–79 (1966)Google Scholar
  9. Dinemen, K.: Chronic psychotic choreo-athetosis. Dis. Nerv. Syst. 27, 399–402 (1966)Google Scholar
  10. Dynes, J. B.: Oral dyskinesias: Occurrence and treatment. Dis. Nerv. Syst. 31, 854–859 (1970)Google Scholar
  11. Edwards, H.: The significance of brain damage in persisten oral dyskinesia. Br. J. Psychiatry 116, 271–275 (1970)Google Scholar
  12. Ettinger, M., Curran, J.: Liver disease and phenothiazines. Minn. Med. 53, 731–736 (1970)Google Scholar
  13. Faurbye, A., Rasch, P.-J., Petersen, P. B., Brandborg, G., Pakkenberg, H.: Neurological symptoms in pharmacotherapy of psychoses. Acta Psychiatr. Scand. 40, 10–27 (1964)Google Scholar
  14. Gardos, G., Cole, J. O., Tarsy, D.: Withdrawal syndromes associated with antipsychotic drugs. Am. J. Psychiatry 135, 1321–1324 (1978)Google Scholar
  15. Guy, W.: ECDEU assessment manual for psychopharmacology, pp. 534–537. Washington D. C.: DHEW 1976Google Scholar
  16. Honigfeld, G., Gillis, R. D., Klett, C. J.: NOSIE-30: A treatment-sensitive ward behavior scale. Psychol. Rep. 19, 180–182 (1966)Google Scholar
  17. Hunter, R., Earl, C. J., Thornicroft, S.: An apparently irreversible syndrome of abnormal movements following phenothiazine medication. Proc. R. Soc. Med. 57, 758–762 (1964)Google Scholar
  18. Kazamatsuri, H., Chien, C.-P., Cole, J. O.: Therapeutic approaches to tardive dyskinesia. Arch. Gen. Psychiatry 27, 491–499 (1972)Google Scholar
  19. Kennedy, P. F., Hershon, H. I., McGuire, R. J.: Extrapyramidal disorders after prolonged phenothiazine therapy. Br. J. Psychiatry 118, 509–518 (1971)Google Scholar
  20. Pryce, I. G., Edwards, H.: Persistent oral dyskinesia in female mental hospital patients. Br. J. Psychiatry 112, 983–987 (1966)Google Scholar
  21. Siede, H., Müller, H. F.: Choreiform movements as side effects of phenothiazine medication in geriatric patients. J. Am. Geriatr. Soc. 15, 517–522 (1967)Google Scholar
  22. Smith, J. M., Kucharski, L. T., Oswald, W. T., Waterman, L. J.: A systematic investigation of tardive dyskinesia in inpatients. Am. J. Psychiatry (in press, 1979)Google Scholar
  23. Smith, J. M., Oswald, W. T., Kucharski, L. T., et al.: Tardive dyskinesia: Age and sex differences in hospitalized schizophrenics. Psychopharmacology 58, 207–211 (1978)Google Scholar
  24. Turunen, S., Achté, K. A.: The bucco-linguo-masticatory syndrome as a side effect of neuroleptic therapy. Psychiatr. Q. 41, 268–279 (1967)Google Scholar
  25. Wyatt, R. J.: Biochemistry and schizophrenia. The neuroleptics: Their mechanism of action. A review of the biochemical literature. Psychopharmacol. Bull. 12, 5–50 (1976)Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • J. M. Smith
    • 1
  • L. T. Kucharski
    • 1
  • C. Eblen
    • 1
  • E. Knutsen
    • 1
  • C. Linn
    • 1
  1. 1.Office of Clinical ResearchHarlem Valley Psychiatric CenterWingdaleUSA

Personalised recommendations